Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 79, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 19, 2018, 1:44 PM CDT for Douglas County, Ozark County, Missouri. It was in force for 61 min. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2018, 1:44 PM CDT (18:44 UTC)
- Expired
- May 19, 2018, 2:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Douglas County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 1:46 PM CDT | HAIL 1 | Squires, MO | |
| May 19, 1:50 PM CDT | HAIL 1 | Squires, MO | |
| May 19, 1:50 PM CDT | HAIL 1.75 | Squires, MO | |
| May 19, 1:55 PM CDT | HAIL 1.5 | 5 Ene Squires, MO | |
| May 19, 2:00 PM CDT | HAIL 1 | 5 Ene Squires, MO | |
| May 19, 2:00 PM CDT | HAIL 2 | 2 E Squires, MO | SOCIAL MEDIA PICTURES OF HAIL AT LEAST 2.00IN IN DIAMETER. |
| May 19, 2:00 PM CDT | HAIL 2.5 | 2 E Squires, MO | CORRECTS PREVIOUS HAIL REPORT FROM 2 E SQUIRES. SOCIAL MEDIA PICTURES OF HAIL AT LEAST 2.50IN IN DIAMETER. |
| May 19, 2:13 PM CDT | HAIL 1 | Squires, MO | |
| May 19, 2:20 PM CDT | HAIL 1 | 5 Ene Squires, MO | |
| May 19, 2:20 PM CDT | HAIL 1 | 6 S Brushyknob, MO | |
| May 19, 2:29 PM CDT | HAIL 1 | 2 E Brushyknob, MO | |
| May 19, 2:34 PM CDT | HAIL 1 | Gentryville, MO | |
| May 19, 2:36 PM CDT | HAIL 0.75 | 1 N Vanzant, MO | |
| May 19, 2:39 PM CDT | HAIL 1.75 | 1 Nne Gentryville, MO | |
| May 19, 2:45 PM CDT | HAIL 1 | 2 N Dora, MO | CORRECTS PREVIOUS HAIL REPORT FROM 2 N DORA. |
| May 19, 2:45 PM CDT | HAIL 1 | Dora, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1840 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
242
WUUS53 KSGF 191844
SVRSGF
MOC067-153-191945-
/O.NEW.KSGF.SV.W.0079.180519T1844Z-180519T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
144 PM CDT SAT MAY 19 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northeastern Ozark County in southwestern Missouri...
Eastern Douglas County in southwestern Missouri...
* Until 245 PM CDT
* At 144 PM CDT, a severe thunderstorm was located near Ava, moving
east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wasola... Brixey...
Sycamore... Vanzant...
Squires... Brushyknob...
Dora... Rockbridge...
Drury... Gentryville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3680 9266 3681 9267 3696 9264 3706 9227
3706 9214 3705 9209 3680 9210 3679 9212
3665 9212
TIME...MOT...LOC 1844Z 271DEG 13KT 3689 9260
HAIL...1.25IN
WIND...60MPH
$$
Schaumann2 follow-up statements
125
WWUS53 KSGF 191852
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
152 PM CDT SAT MAY 19 2018
MOC067-153-191945-
/O.CON.KSGF.SV.W.0079.000000T0000Z-180519T1945Z/
Ozark MO-Douglas MO-
152 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN OZARK AND EASTERN DOUGLAS COUNTIES...
At 151 PM CDT, a severe thunderstorm was located 7 miles southeast of
Ava, moving east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Amateur radio operators have
reported golf ball size hail with this storm near the town
of Squires.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wasola... Brixey...
Sycamore... Vanzant...
Squires... Brushyknob...
Dora... Rockbridge...
Drury... Gentryville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3680 9266 3681 9267 3696 9264 3706 9227
3706 9214 3705 9209 3680 9210 3679 9212
3665 9212
TIME...MOT...LOC 1851Z 275DEG 15KT 3688 9255
HAIL...1.75IN
WIND...60MPH
$$
Schaumann604
WWUS53 KSGF 191929
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
229 PM CDT SAT MAY 19 2018
MOC067-153-191945-
/O.CON.KSGF.SV.W.0079.000000T0000Z-180519T1945Z/
Ozark MO-Douglas MO-
229 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN OZARK AND EASTERN DOUGLAS COUNTIES...
At 227 PM CDT, a severe thunderstorm was located 16 miles south of
Norwood, or 16 miles east of Ava, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. This storm has a history of
producing quarter to golf ball size hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brixey... Sycamore...
Vanzant... Dora...
Rockbridge... Drury...
Gentryville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3676 9250 3702 9240 3706 9227 3706 9214
3705 9209 3680 9210 3679 9212 3665 9212
TIME...MOT...LOC 1927Z 271DEG 14KT 3688 9238
HAIL...1.25IN
WIND...60MPH
$$
SchaumannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:58 PM CDT, 46 minutes earlier.
Area forecast discussion, May 19, 12:58 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1258 PM CDT Sat May 19 2018 .SHORT TERM...(Today and tonight) Issued at 251 AM CDT Sat May 19 2018 A large area of rain and thunderstorms was ongoing in Kansas early this morning. This was occuring on the nose of a 45kt llj and aided by a reservoir of 3000MU capes in Oklahoma. Until the llj veers later this morning, most of this activity will likely skirt the far northwest corner of the CWA. Other very isolated showers were beginning to develop across the area and this will likely continue this morning. Much like the last few nights, fog has developed over the eastern ozarks with some localized dense fog across the Rolla area, this will persist through sunrise before dissipating. A somewhat messy synoptic situation was unfolding across the Central Plains with a stationary boundary from Central Arkansas stretching west into North Central Oklahoma and Northwest Texas where it meets up with a low pressure and dryline across West Texas. Given all the precip in Kansas, the true cold front is likely across the northwest part of the state extending into Nebraska with several outflow boundaries in Kansas. Several shortwaves were moving through the developing southwest flow and will create a messy situation today/tonight given the boundaries and an increasingly unstable airmass. For today, expect the stationary boundary to return north through the area as a warm front this morning into early afternoon. The airmass will become very unstable along and south of the front by mid day with temps reaching the low to mid 80s and dewpoints rising into the upper 60s. ML capes will reach 3000j/kg with about 30kts of effective bulk shear. The RAP and NAM both show CIN decreasing to near zero along the warm front from 18-21Z across the northeast 1/2 to 1/3 of the area. A weak wave will also be moving into the area during this time. IF a thunderstorm develops along that boundary (or any other boundaries from KS morning convection), then it would have a high chance of becoming severe given the instability and shear. Low and mid level lapse rates will be quite steep therefore large hail and damaging winds would be the main threats. Again this is conditional on if storms develop. A few of the 00Z CAMS and the latest 06Z NAMnest do show isolated storms developing across the area today. This will definently need to be monitored as we head through the morning hours. Outside of thunderstorms, it will be very warm today with temps reaching 90 in a few locations. See climate section for records. Other showers and storms will likely develop by afternoon and evening along the synoptic boundaries from Kansas into Oklahoma. Models struggle to decide on the evolution of this activity with CAMS showing a wide range of possibilities. It does looks like the bulk of the storms could affect our northwestern CWA anywhere from this evening into the overnight hours. Instability and wind shear would be favorable for severe storms. Storm evolution and resultant pop forecasts for today/tonight will likely need further adjustment once convective evolution/placement becomes more clear. .LONG TERM...(Sunday through Friday) Issued at 251 AM CDT Sat May 19 2018 Depending on how worked over the atmosphere is from Saturday night storms, additional showers and storms could occur on Sunday since a front will stall across the area. If enough instability develops then a severe threat could exist. Currently the best chances of this is in the northeast CWA closer to better upper level support. Next week looks warm and unsettled with daily rain/storm chances given the mid level setup. Monday has the least rain chances with increasing chances Tuesday through the end of the week. Mainly looks like a afternoon and evening type of setup that we would experience during the summer, not May... High temps will likely reach the mid to upper 80s next week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1246 PM CDT Sat May 19 2018 Convection ongoing ahead of a warm front currently situated along the MO-AR border into northeast OK. Isolated to widely scattered convection will occur across the area just ahead of the front this afternoon. Convection will once again be possible during the overnight hours...but will be widely scattered in nature once again. Conditions will be VFR outside of convective areas to MFVR for ceilings and visibilities within the stronger storms. && .CLIMATE... Issued at 251 AM CDT Sat May 19 2018 Record Highs for Today May 19 2018 JLN 91/1987 and 2006 SGF 91/1987 and 1968 VIH 92/1996 UNO 91/1987 && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Gaede CLIMATE...Burchfield
Hazardous weather outlook, May 19, 8:18 AM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 818 AM CDT Sat May 19 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201330- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 818 AM CDT Sat May 19 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. Significant fog risk. DISCUSSION... Dense fog will reduce visibilities to one quarter mile or less across Central Missouri from Rolla to Versailles. Visibilities will improve by mid morning. Isolated showers and thunderstorms will be possible at various times throughout today. Scattered storms will continue to push east across central Missouri this morning. Some of these storms will produce hail up to the size of quarters and locally damaging wind. A warm front will lift north through the area during the morning and afternoon hours today. If storms can form along this boundary, they will have the potential to become severe with large hail up to the size of half dollars and damaging winds in excess of 60 mph. This is a conditional risk with the best chance north of Interstate 44. The timeframe for these thunderstorms would be from late morning into the afternoon hours. Additional showers and thunderstorms will develop by late afternoon or evening across Kansas and Oklahoma and move northeast, generally affecting southeast Kansas and western Missouri. Some storms could be severe with large hail and damaging winds the main threats. An isolated tornado can not be ruled out, especially across southeast Kansas. Thunderstorms also would produce cloud to ground lightning and heavy rainfall. The timeframe for these thunderstorms would be from late evening into the Overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorm are possible on Sunday. A few storms may become severe across central Missouri if enough instability develops. Additional thunderstorm chances will occur next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning across central Missouri mainly north of Highway 60. Spotter activation may then be needed again this afternoon and this evening over this same area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Local storm report, May 19, 12:57 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM HAIL ROGERSVILLE 37.12N 93.06W
05/19/2018 E1.00 INCH WEBSTER MO LAW ENFORCEMENT
&&
FEHLocal storm report, May 19, 1:01 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL ROGERSVILLE 37.12N 93.05W
05/19/2018 E1.75 INCH WEBSTER MO LAW ENFORCEMENT
&&
FEHLocal storm report, May 19, 1:10 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL ROGERSVILLE 37.12N 93.06W
05/19/2018 E2.00 INCH WEBSTER MO PUBLIC
&&
FEHLocal storm report, May 19, 1:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL 2 W FORDLAND 37.16N 92.98W
05/19/2018 E1.25 INCH WEBSTER MO PUBLIC
&&
FEHLocal storm report, May 19, 1:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
129 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL 4 WSW SEYMOUR 37.12N 92.82W
05/19/2018 E0.88 INCH WEBSTER MO PUBLIC
&&
FEHLocal storm report, May 19, 1:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM HAIL SEYMOUR 37.15N 92.77W
05/19/2018 E0.75 INCH WEBSTER MO PUBLIC
&&
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:42 AM CDT | Dense Fog Advisory | SGF | Maries, Miller, Morgan, Phelps | 5 hr |
| May 19, 7:00 AM CDT | Special Weather Statement | SGF | Vernon | 30 min |
| May 19, 7:26 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk | 49 min |
| May 19, 7:46 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 44 min |
| May 19, 7:48 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 42 min |
| May 19, 8:34 AM CDT | Special Weather Statement | SGF | Laclede | 41 min |
| May 19, 9:01 AM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 59 min |
| May 19, 9:51 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 54 min |
| May 19, 9:55 AM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 65 min |
| May 19, 10:45 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper | 60 min |
| May 19, 11:12 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon, Texas | 63 min |
| May 19, 11:33 AM CDT | Special Weather Statement | SGF | Benton, Camden, Dallas, Hickory, Morgan, Polk | 42 min |
| May 19, 11:50 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 40 min |
| May 19, 12:25 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Maries, Miller, Pulaski | 65 min |
| May 19, 12:33 PM CDT | Special Weather Statement | SGF | Dallas, Greene, Laclede, Pulaski, Webster | 42 min |
| May 19, 12:34 PM CDT | Special Weather Statement | SGF | Oregon | 41 min |
| May 19, 12:42 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 63 min |
| May 19, 12:57 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster | 63 min |
| May 19, 12:58 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 36 min |
| May 19, 1:02 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 58 min |
| May 19, 1:33 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Wright | 57 min |
| May 19, 2:07 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 53 min |
| May 19, 2:24 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 66 min |
| May 19, 2:40 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark | 65 min |
| May 19, 3:16 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 32 min |
| May 19, 3:47 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 32 min |
| May 19, 4:39 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 51 min |
| May 19, 4:46 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 44 min |
| May 19, 4:48 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 42 min |
| May 19, 5:14 PM CDT | Tornado Warning | SGF | Barton, Vernon | 31 min |
| May 19, 5:20 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper, Vernon | 40 min |
| May 19, 5:27 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence, Newton | 35 min |
| May 19, 5:48 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Morgan | 57 min |
| May 19, 5:55 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 37 min |
| May 19, 6:00 PM CDT | Special Weather Statement | SGF | Dade, Dallas, Greene, Hickory, Polk | 45 min |
| May 19, 6:23 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 33 min |
| May 19, 6:51 PM CDT | Special Weather Statement | SGF | Benton, Camden, Dallas, Laclede, Miller, Morgan and 1 more | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.